Georgia, 2012

Hail and Damaging Wind in Georgia, May 31, 2012

May 31, 2012 · NWS JAX · 2 events in 1 county or zone

Southwest steering flow under an upper level trough and cool 500 mb temperatures in the -11 deg C range helped destabilize the atmosphere. Numerous severe storms developed over northeast Florida during the afternoon and evening as the sea breezes, river breeze and resultant outflow boundaries interacted under the unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest steering flow under an upper level trough and cool 500 mb temperatures in the -11 deg C range helped destabilize the atmosphere. Numerous severe storms developed over northeast Florida during the afternoon and evening as the sea breezes, river breeze and resultant outflow boundaries interacted under the unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 1:22 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 31, 1:22 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
222 PM EDT THU MAY 31 2012

...ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING...

.TONIGHT...AFTERNOON CONVECTION STARTING OVER SUWANNEE VALLEY OF
NE FL WITH MOIST SW FLOW IN PLACE. EXPECT WEST COAST SEABREEZE TO
MEET EAST COAST SEABREEZE IN AN AREA JUST WEST OF ST. JOHNS
RIVER...AND INTO INTERIOR SE GA LATE THIS AFTERNOON/EARLY EVENING.
VERY MOIST UNSTABLE AIRMASS(CAPES NEAR 3000 J/KG)WILL RESULT IN
ISOLATED PULSE STRONG TO SEVERE STORMS WITH STRONG WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING THE MAIN CONCERNS.

.SHORT TERM...FRIDAY THROUGH SUNDAY...ANOTHER ACTIVE DAY ON FRIDAY AS
MORE ORGANIZED STORMS OCCUR WITH APPROACH OF UPPER TROUGH AND
ASSOCIATED COLD FRONT. DRIER CONDITIONS TO MOVE INTO THE AREA OVER
THE WEEKEND BEHIND UPPER TROUGH AND FRONT.

.LONG TERM...MONDAY THROUGH THURSDAY...POPS WILL RETURN TO
FORECAST ON MONDAY AS MOISTURE INCREASES AGAIN. A SLOW MOVING COLD
FRONT TO THE NORTH DROPS INTO THE SE GA TUESDAY NIGHT/WEDNESDAY
AND INTO NE FL WEDNESDAY NIGHT/THURSDAY INCREASING THE RAIN
CHANCES FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...TEMPO MVFR VSBYS AND CIGS POSSIBLE IN CONVECTION AT
GNV...VQQ...JAX AND CRG THROUGH 02Z. LOW IFR CIGS POSSIBLE AGAIN AT
GNV AND VQQ AFTER MIDNIGHT TONIGHT AS WELL AS VSBYS IN THE 3-5 SM
RANGE. BELIEVE INCREASING WSW BOUNDARY LAYER WINDS OF 15-20 KTS
THROUGH THE NIGHT WILL PREVENT SIGNIFICANT FOG DEVELOPMENT.

&&

.MARINE...LIGHT SOUTH WINDS OVER THE WATERS 10 KTS OR LESS LATE THIS
AFTN WILL INCREASE TO 15-20 KTS BY MIDNIGHT. SPEEDS WILL DECREASE
EARLY FRI MORNING...THEN INCREASE AGAIN OVER THE WATERS FRI AFTN
THROUGH FRI NIGHT WITH SCEC EXPECTED.

RIP CURRENTS: LOW RISK OF RIPS TODAY AND FRIDAY.

&&

.FIRE WX...
A WEAKENING FRONT WILL PUSH ACROSS THE AREA EARLY SAT. LOWER DEW PTS
WILL CREATE RHS IN THE 30-35% RANGE ACROSS THE SUWANNEE RIVER VALLEY
SAT AFTN WITH SUSTAINED WNW WINDS 10-15 WITH POSSIBLE GUSTS OF 15-20
MPH. THESE CONDITIONS MAY SUPPORT A FIRE DANGER STATEMENT...EVEN
WITH FORECAST ERCS OF 25 OR BELOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  92  64  88 /  40  50  50  10
SSI  73  89  69  87 /  40  50  50  10
JAX  70  91  67  90 /  50  40  40  20
SGJ  74  88  71  86 /  50  50  40  20
GNV  70  90  68  92 /  50  50  40  20
OCF  71  88  68  93 /  40  50  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/ENYEDI/CHASE
Hazardous weather outlook, May 31, 10:00 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT THU MAY 31 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-011000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1100 AM EDT THU MAY 31 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...SCATTERED STRONG AND ISOLATED SEVERE STORMS POSSIBLE THIS
AFTERNOON AND FRIDAY AFTERNOON...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING. STORM MOTION WILL GENERALLY BE SLOW
TOWARDS THE EAST-NORTHEAST AT 10 MPH OR LESS. THE MAIN THREATS WILL
BE STRONG GUSTY WINDS...HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL REMAIN
POSSIBLE FRIDAY AFTERNOON...MAINLY ACROSS SOUTHEAST GEORGIA.

ISOLATED STORMS WILL REMAIN POSSIBLE ON SATURDAY WITH A BREAK FROM
CONVECTION EXPECTED ON SUNDAY.

ISOLATED STORMS WILL RETURN ON MONDAY...WITH SCATTERED STORMS
EXPECTED EACH DAY ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF WARNINGS ARE ISSUED FOR YOUR
LOCATION.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH/MZ

In the hours before

Special weather statement, May 31, 1:51 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 PM EDT THU MAY 31 2012

FLZ023>025-GAZ164-311915-
BAKER-CHARLTON-DUVAL-NASSAU-
251 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BAKER...SOUTHERN CHARLTON...WESTERN DUVAL AND SOUTHWESTERN NASSAU
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 315 PM EDT...

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
MACCLENNY TO 5 MILES SOUTH OF GLEN SAINT MARY...MOVING NORTHEAST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GLEN
SAINT MARY...MACCLENNY...BALDWIN AND ST. GEORGE THROUGH 315 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3058 8196 3022 8194 3019 8218 3046 8220
TIME...MOT...LOC 1851Z 237DEG 10KT 3039 8215 3022 8214

TRABERT
Special weather statement, May 31, 1:53 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
253 PM EDT THU MAY 31 2012

FLZ031-032-311930-
BRADFORD-CLAY-
253 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLAY
AND EASTERN BRADFORD COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF STARKE...OR 13 MILES
SOUTHEAST OF RAIFORD...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAMPSON...HAMPTON...
STARKE...LAWTEY AND KINGSLEY THROUGH 330 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8199 2995 8184 2983 8213 2994 8225
TIME...MOT...LOC 1853Z 233DEG 11KT 2992 8211

TRABERT
Special weather statement, May 31, 2:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 PM EDT THU MAY 31 2012

GAZ152>154-165-166-312000-
BRANTLEY-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
308 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BRANTLEY...NORTHEASTERN CAMDEN AND SOUTHWESTERN GLYNN COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 400 PM EDT...

AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF WAVERLY...OR 6 MILES
NORTH OF WOODBINE...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND WAYNESVILLE...WAVERLY...DOVER BLUFF...
DOCK JUNCTION...BRUNSWICK AND COUNTRY CLUB ESTATES THROUGH 400 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3092 8146 3100 8174 3125 8182 3128 8146
      3099 8146 3098 8147 3098 8146
TIME...MOT...LOC 1908Z 264DEG 15KT 3105 8169

ZIBURA
Special weather statement, May 31, 2:12 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT THU MAY 31 2012

FLZ023>025-GAZ164-312000-
BAKER-CHARLTON-DUVAL-NASSAU-
312 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME EASTERN
BAKER...EXTREME SOUTHERN CHARLTON...WESTERN DUVAL AND SOUTHWESTERN
NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 400 PM
EDT...

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BALDWIN...OR 16 MILES NORTHWEST OF
LAKESIDE...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND BALDWIN...BRYCEVILLE...JACKSONVILLE HEIGHTS...
NORMANDY...ORTEGA...RATLIFF AND RIVERSIDE THROUGH 400 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3054 8177 3025 8167 3022 8207 3044 8208
TIME...MOT...LOC 1912Z 248DEG 21KT 3030 8195

ZIBURA
Special weather statement, May 31, 2:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EDT THU MAY 31 2012

FLZ025-032-033-037-312015-
CLAY-DUVAL-PUTNAM-ST. JOHNS-
333 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...EXTREME
NORTHERN PUTNAM...WESTERN ST. JOHNS AND SOUTHERN DUVAL COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 415 PM EDT...

AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PENNEY FARMS...OR 11 MILES SOUTH OF
LAKESIDE...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND PENNEY FARMS...PICOLATA...MIDDLEBURG...GREEN
COVE SPRINGS...ASBURY LAKE...SWITZERLAND...MANDARIN...LAKESIDE...
FRUIT COVE AND DOCTORS INLET THROUGH 415 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8193 3018 8159 2985 8157 2980 8199
TIME...MOT...LOC 1933Z 207DEG 7KT 2998 8182

ZIBURA
Special weather statement, May 31, 2:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT THU MAY 31 2012

GAZ136-152>154-312015-
BRANTLEY-COASTAL GLYNN-INLAND GLYNN-WAYNE-
334 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WAYNE...NORTHEASTERN BRANTLEY AND NORTHWESTERN GLYNN COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM
EDT...

AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF THALMANN...OR 12 MILES
NORTHWEST OF DOCK JUNCTION...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND THALMANN...EVERETT...
MOUNT PLEASANT AND BOYS ESTATE THROUGH 415 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3116 8171 3133 8182 3151 8166 3148 8161
      3145 8162 3136 8152 3133 8143
TIME...MOT...LOC 1934Z 232DEG 14KT 3132 8165

NELSON

The radar

The Jacksonville radar (KJAX), 56 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Camden

When
May 31, 2:40 PM EST
Where
Camden County, 3.27 mi ENE of Woodbine
Measured
0.75 in hail
Reported by
State Official
Coordinates
30.990, -81.670

Penny size hail was reported on Interstate 95 and fell between mile markers 14 and 20.

Thunderstorm Wind, Camden

When
May 31, 2:49 PM EST
Where
Camden County, 4.14 mi E of White Oak
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.030, -81.650

A spotter measured wind gusts to 63 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388383, 388384.